Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Formulas

Berg Balance Scale (BBS): 14-Item Functional Score & <45 Fall Cutoff

Sum all 14 ordinal (0–4) Berg Balance Scale tasks into total BBS (0–56), evaluate the < 45 multiple-fall threshold, and assign mobility assistance tiers (0–20 Wheelchair, 21–40 Assisted Ambulation, 41–56 Independent).

Why 45 / 56 is neuro-rehabilitation’s benchmark balance threshold!

Katherine O. Berg et al. (Canadian Journal of Public Health, 1992) standardized functional balance assessment across post-stroke, Parkinson’s, and geriatric rehabilitation using 14 progressive 0-to-4 tasks—progressing from unsupported sitting and sit-to-stand transfers up to functional forward reach, retrieving an object from the floor, 360° pivot, tandem stance, and single-leg stance—for a maximum score of 56 points!

Two complementary clinical cutoffs govern rehabilitation discharge and assistive-device prescription: scores < 45 / 56 mark significantly elevated risk of multiple community falls, while functional ambulation tiers separate 0–20 (High Fall Risk / Wheelchair-bound), 21–40 (Medium Fall Risk / Walking with assistance or walker), and 41–56 (Low Fall Risk / Independent ambulation)! Furthermore, tracking Minimal Detectable Change (~4–5 points in post-stroke rehab) verifies real motor recovery between admission and discharge!

Total 14-Item Berg Score (0–56)Mobility & Fall-Risk TierMultiple-Fall Cutoff (<45)
0 – 20 Points (e.g., 16 pts)High Risk — Wheelchair Mobility (0–20)Elevated Multiple-Fall Risk (<45)
21 – 40 Points (e.g., 35 pts)Medium Risk — Walking With Assistance (21–40)Elevated Multiple-Fall Risk (<45)
41 – 56 Points (41–44 Borderline; 45–56 Safe)Independent Ambulation Tier (41–56)<45 Borderline vs >=45 Low Risk

Total 14-Item Berg Balance Scale Score (0–56)

Verifies all 14 tasks in B2:B15 are graded 0–4 and sums total BBS.

=IF(OR(COUNTA(B2:B15) < 14, MIN(B2:B15) < 0, MAX(B2:B15) > 4), "Invalid Berg Item (0-4)", SUM(B2:B15))

Berg Ambulation Tier & <45 Fall-Cutoff Classification

Classifies 0–20 Wheelchair, 21–40 Assisted Walking, 41–44 Independent With <45 Fall Precaution, and 45–56 Independent Low Fall Risk.

=IF(OR(COUNTA(B2:B15) < 14, MIN(B2:B15) < 0, MAX(B2:B15) > 4), "Invalid Berg Item (0-4)", IF(SUM(B2:B15) <= 20, "High Risk: Wheelchair Mobility (0-20)", IF(SUM(B2:B15) <= 40, "Medium Risk: Assisted Ambulation (21-40)", IF(SUM(B2:B15) < 45, "Independent Tier (<45 Elevated Fall Risk)", "Low Fall Risk: Independent (>=45)"))))

Try the example

Use the original values or change them to test your understanding.

Further reading